just went on 50 mgs of fentanal and

Discussion in 'Fibromyalgia Main Forum' started by homesheba, Mar 20, 2007.

  1. homesheba

    homesheba New Member

    it hasnt much touched my pain.
    i was on 25 mgs for 4 mos till it totally stopped-
    and now its only been 2 weeks for this patch!
    he will think i am lying im sure.
    maybe i am over doing it and and in alful flair-
    i dont know..
    its not lasting long enough for me!
    anyone else with simular problems with the patch?
    i have waited for sooo long for patch and relief
    and now its like i am at starting point again pain wise.
    i cannot take much more and it breaks my heart to read your posts
    where you are on path i was for 15 years still looking for a doctor
    who will believe you and help you.
    why do we have to suffer?
    if only this horrible sickness would be taken seriously by more doctors
    who didnt care about their stinking pride
    and cared more for their patients!
    grrrr!!!
  2. StephieBee

    StephieBee New Member

    Im sorry I cannot help you with your specific problem...although I do have a problem that is very similar to yours.

    My rheumy (Ill get into him later) has told me that I have a very sensative nervous system due to the fibro. I never knew why I would start on certain meds and they would work wonderful and then after being on them for so long....I would increase the dose and they would suddenly stop working. He would attemtp to put me back at the lower dose and that would work either. The medication would just stop working for me all together. Possibly this could be a problem with the Fentanyl? Fortunatly this was one of the drugs that didnt cause a problem for me but I decided to go off of it because I of my age and the fact that I didnt want to run out of pain med options too young. It was a personal decision.

    But I know how you feel about these doctors!!! I mustve called my rheumy's office a half a dozen times yesterday because I severely hurt my back. I talked to the secretary and you would think that he would have gotten back to her about ordering an MRI or whatever he wanted me to do?! Well I heard nothing! So off Im goig to the ER...your my last post. Maybe Ill get some and I do stress some attention there...I hate ERs!

    sorry for the rant.
    Take care,
    Steph
  3. obrnlc

    obrnlc New Member

    hi home sheba--
    i also developed a tolerance to the fentanyl patch very quicklY. I started in dec. on the 25 mcg, then by mid jan--i actually had my doc checking lot # because i was so sure the box was defective, that is how drastic it was. (i even had him convinced!!!!)
    When started, the 25mcg was such a godsend, i put one on and cleaned things i haven't cleaned in 4 years, was active, pain free and "normal" again--for about 24hrs.

    so afterthe 25's stopped working, doc bumped me up to 50, but i was still working full time in L/D (got supervisors permission to work on this med--they all new how i was struggling before it) and began to get very drowsy, i worked 11-7 and would doze off mid sentence even in front of a patient!

    Work health doc had me go back to 25, but when i found how i was at my job that i LOVED, i took patches off once and for all.
    (this is the difference between an "addiction" and a "dependency", by the way!)

    i did go thru some nasty withdrawals, since i did it cold turkey, and i wouldn't recomend that but the point was--it was not the medicine for me--i got tolerant too fast!

    Maybe your doc can give you some long acting oral medication (kadian, mscontin, etc.) since you seem very sensitive to the fentanyl patches.

    While you come off of it, though, ask your doc for some "actiq" (fentanyl lollipops) to take the edge of withdrawal symptoms, it is short acting but will help you taper down.

    Good luck to you--L
  4. homesheba

    homesheba New Member

    this dr tho is so strange..
    he is a pain dr...
    but its like he just cannot believe someone can get tolerant so fast.
    i just dread telling him again.
    if i make any sugesstions he acts like i am fishing for drugs.
    i cant be informed and helpful to him.
    he looks at everything like a conspirisy to get drugs. and i have more wrong with me
    than most of his other patients! grrr!!
    ...creepy.
  5. obrnlc

    obrnlc New Member

    hi homesheba

    actually, most people DON'T get the whole 3 days of relief, only 2-2&1/2. I'm sure your doc knows this but does't want to tell pts because of "placebo effect".

    I think if you bring in your unused ones to talk to him, he will see that you are sincere and not just looking for drugs, and honestly tell him that if you became tolerant to 25 in 4 mo, and 50 so quickly, you are afraid of what you will need one-two years down the road and prefer to try another form of long-acting medication, what would he suggest?

    it's just that everyone reacts differently to certain meds, and if you are building a tolerance this quickly, this is not the best med. for you.

    although we often have to bow down to their "godliness", some docs do care (hard to find, though!!) and if your doc prescribed the patches for you once, i think he does believe you.

    I hope you can get in touch with him on monday and get this worked out--BEST OF LUCK to ya--L
  6. GoldensRule

    GoldensRule New Member

    Hi homesheeba,

    I was on the Fentantyl (?) patch a couple of years ago for FMS. My doctor also gave me additional pain medication for when the pain was not relieved by the patch. I found that towards the third day the pain relief was not the same as the first two days. I got off of the patch because it didn't bring the results that I expected it to. Plus, I would rather only take pain medications when I absolutely need them instead of everyday. Although, lately I have had to take them everyday.

    I am currently using Ultram (tramadol) which takes the edge off of the pain but does not completely take it away. I was on vicodin for three years and my body became dependent and resistant to the drug so that the effect only lasted 2-3 hours.

    I did find a doctor who knows how debilitating this disease can be. They are out there but it took me a long time to find him.

    Good luck!
  7. skikat

    skikat New Member

    sheba,i was on the fentenal patches for 2 or 3 years. i also started out with 25's and ended up with 150 mgs. they just had to keep upping them.my arms looked like they had been burned! well i got the lollipops to help out and he took me off the patches and now i am on a tablet of long acting morphine. it is supposed to last 12 hours but runs out about 5 hours short of that! i take percocet for breakthrough pain. it helps. but i will tell you what i discovered. when he would first up the dosage, i felt so much relief that i wuld try to clean and pull weeds and plant flowers and clean cabinets, etc. and i think if i had just rested and saved my strength, i would have done much better as i could have gotten that restoring sleep everyone talks about. i have never experienced restful sleep since this fm had its way with me. please, ask your dr. to up it and stand up to him. we have to take our care into our own hands. i call my dr. by his first name. he doesnt care. the nurse just about died! i told her, i have a doctorate also, just in another area, and he doesnt call me dr. does he? lol you may be like me and very tolerant to high doses of medicine. most of my brothers and sisters are the sameway. so just take the old patches with you and ask him. good luck for i know that you certainly do need it. ---ski